Virginia, 2019

Flash Flood in Virginia, April 19, 2019

April 19, 2019 · NWS MRX · 1 event in 1 county or zone

A strong low pressure system moved northeast from the Lower Mississippi Valley across the southern tip of the Appalachian Mountains. Locally heavy rain produced some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure system moved northeast from the Lower Mississippi Valley across the southern tip of the Appalachian Mountains. Locally heavy rain produced some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 19, 12:47 PM EST, 43 minutes earlier.

Area forecast discussion, Apr 19, 12:47 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
147 PM EDT Fri Apr 19 2019

.AVIATION...
Steady rain showers continue across the northeastern sections of
Tennessee this afternoon affecting KTRI with lower visibilities
next few hours. At KTYS VFR right now until winds increase and
lower clouds move in on back side of low pressure area now over
east Tennessee. At KCHA lower clouds starting to move in with this
trend to continue tonight and Saturday as upper level low moves
close to the region. MVFR conditions should move into all sites
overnight tonight and continue through Saturday with light rain to
continue. Have VCTS for KTYS and KTRI late afternoon and evening
as air mass becomes more unstable next few hours. May need to
update with tempo thunder if storms move near KTYS and KTRI.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD
Hazardous weather outlook, Apr 19, 6:01 AM EST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
701 AM EDT Fri Apr 19 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201115-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
701 AM EDT Fri Apr 19 2019 /601 AM CDT Fri Apr 19 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms could impact the southern plateau and
southeast Tennessee this morning. The main threat will be
damaging straight-line winds in excess of 60 mph. Locally heavy
rainfall will accompany the showers and thunderstorms which could
lead to localized flooding of low lying or poor drainage areas.

Mountain wave enhancement of the winds are ongoing today, with
very strong and gusty winds across some of the higher elevations
and foothills of the East Tennessee mountains. A high wind warning
has been issued for these areas.

Cold air will move in tonight through Saturday night. The cold
air will change the rain to snow across the highest elevations of
the Southern Appalachian Mountains. Some light snow accumulations
are possible, generally at or above 3000 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snowfall chances will continue into Saturday morning in the higher
elevations of the Southern Appalachian Mountains, generally above
3000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tonight into Friday.

In the hours before

Special weather statement, Apr 19, 7:43 AM EST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
843 AM EDT Fri Apr 19 2019

TNZ082-083-191330-
Rhea TN-Bledsoe TN-
843 AM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA AND
NORTHEASTERN BLEDSOE COUNTIES UNTIL 930 AM EDT/830 AM CDT/...

At 842 AM EDT/742 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Spring City, or 13 miles north of Dayton, moving
north at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Spring City, Grandview, Piney Falls State Park and Stinging Fork
Falls State Park.

LAT...LON 3565 8507 3577 8505 3577 8504 3575 8503
      3577 8494 3576 8492 3578 8490 3578 8488
      3583 8480 3583 8479 3581 8479 3579 8475
      3559 8483
TIME...MOT...LOC 1242Z 198DEG 49KT 3568 8497

CED
Special weather statement, Apr 19, 8:32 AM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
932 AM EDT Fri Apr 19 2019

TNZ012-013-036-191400-
Anderson TN-Scott TN-Campbell TN-
932 AM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...CAMPBELL
AND SCOTT COUNTIES UNTIL 1000 AM EDT...

At 931 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Huntsville, or 14 miles south of Oneida, moving
northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Follette, Oneida, Jacksboro, Huntsville, Helenwood, Jellico,
Caryville, Winfield, Elk Valley, Smokey Junction, Robbins, Cove Lake
State Park, Ketchen, Indian Mountain State Park, White Oak, Royal
Blue, Norma, Elgin and Slick Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8408 3659 8398 3657 8398 3615 8425
      3620 8447 3623 8455 3623 8457 3626 8457
      3627 8459 3628 8459 3627 8461 3631 8465
      3660 8452
TIME...MOT...LOC 1331Z 207DEG 45KT 3630 8444

DH
Local storm report, Apr 19, 11:04 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1204 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     4 SE BULLET CREEK       35.24N 84.37W
04/19/2019                   MONROE             TN   PUBLIC

            APPROXIMATELY 15-20 TREES, 18-24 INCHES IN
            DIAMETER, WERE EITHER UPROOTED OR SNAPPED
            OFF ABOUT 20 FEET OFF THE GROUND IN A
            LOCATION ON THE TOP OF A RIDGE.

&&
Local storm report, Apr 19, 11:31 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1231 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
04/19/2019  M81 MPH          SEVIER             TN   PARK/FOREST SRVC

            WIND GUSTS OF 81 MPH MEASURED AT COVE
            MOUNTAIN DUE TO MOUNTAIN WAVE EVENT.

0100 AM     NON-TSTM WND GST 2 NNE HAPPY VALLEY      35.64N 83.95W
04/19/2019  M57 MPH          BLOUNT             TN   PUBLIC

            LOOK ROCK NPS MESONET SITE MEASURED A 57 MPH
            WIND GUST FROM MOUNTAIN WAVE EVENT.

0100 AM     NON-TSTM WND GST 8 SE ELKMONT            35.56N 83.50W
04/19/2019  E57 MPH          SEVIER             TN   PARK/FOREST SRVC

            CLINGMANS DOME SITE MEASURE 57 MPH DUE TO
            MOUNTAIN WAVE EVENT.

0200 AM     NON-TSTM WND GST 2 S CAMP CREEK          36.06N 82.77W
04/19/2019  M56 MPH          GREENE             TN   MESONET

            CAMP CREEK MESONET SITE MEASURED 56 MPH
            WINDS DUE TO MOUNTAIN WAVE EVENT.

0115 AM     NON-TSTM WND GST 2 N ALCOA               35.82N 83.98W
04/19/2019  M55 MPH          BLOUNT             TN   ASOS

            ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.

0831 AM     NON-TSTM WND GST 4 WSW ROAN MOUNTAIN     36.17N 82.14W
04/19/2019  E50 MPH          CARTER             TN   PUBLIC

            ESTIMATED 50 MPH WIND GUST FROM MOUNTAIN
            WAVE EVENT.

0145 AM     NON-TSTM WND DMG 2 ESE KNOXVILLE         35.97N 83.91W
04/19/2019                   KNOX               TN   BROADCAST MEDIA

            RUBBER MEMBRANE ON ROOF OF APARTMENT COMPLEX
            WAS RIPPED OFF. UNKNOWN WHETHER ACTUAL
            STRUCTURAL DAMAGE OCCURRED. KTYS MEASURED 55
            MPH WIND GUSTS JUST PRIOR TO THIS.

&&
Local storm report, Apr 19, 11:43 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1243 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     4 SE BULLET CREEK       35.24N 84.37W
04/19/2019                   MONROE             TN   PUBLIC

            APPROXIMATELY 15-20 TREES, 18-24 INCHES IN
            DIAMETER, WERE EITHER UPROOTED OR SNAPPED
            OFF ABOUT 20 FEET OFF THE GROUND IN A
            LOCATION ON THE TOP OF A RIDGE.

0700 AM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
04/19/2019  M81 MPH          SEVIER             TN   PARK/FOREST SRVC

            WIND GUSTS OF 81 MPH MEASURED AT COVE
            MOUNTAIN DUE TO MOUNTAIN WAVE EVENT.

0100 AM     NON-TSTM WND GST 2 NNE HAPPY VALLEY      35.64N 83.95W
04/19/2019  M57 MPH          BLOUNT             TN   PUBLIC

            LOOK ROCK NPS MESONET SITE MEASURED A 57 MPH
            WIND GUST FROM MOUNTAIN WAVE EVENT.

0100 AM     NON-TSTM WND GST 8 SE ELKMONT            35.56N 83.50W
04/19/2019  E57 MPH          SEVIER             TN   PARK/FOREST SRVC

            CLINGMANS DOME SITE MEASURE 57 MPH DUE TO
            MOUNTAIN WAVE EVENT.

0200 AM     NON-TSTM WND GST 2 S CAMP CREEK          36.06N 82.77W
04/19/2019  M56 MPH          GREENE             TN   MESONET

            CAMP CREEK MESONET SITE MEASURED 56 MPH
            WINDS DUE TO MOUNTAIN WAVE EVENT.

0115 AM     NON-TSTM WND GST 2 N ALCOA               35.82N 83.98W
04/19/2019  M55 MPH          BLOUNT             TN   ASOS

            ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.

0831 AM     NON-TSTM WND GST 4 WSW ROAN MOUNTAIN     36.17N 82.14W
04/19/2019  E50 MPH          CARTER             TN   PUBLIC

            ESTIMATED 50 MPH WIND GUST FROM MOUNTAIN
            WAVE EVENT.

0145 AM     NON-TSTM WND DMG 2 ESE KNOXVILLE         35.97N 83.91W
04/19/2019                   KNOX               TN   BROADCAST MEDIA

            RUBBER MEMBRANE ON ROOF OF APARTMENT COMPLEX
            WAS RIPPED OFF. UNKNOWN WHETHER ACTUAL
            STRUCTURAL DAMAGE OCCURRED. KTYS MEASURED 55
            MPH WIND GUSTS JUST PRIOR TO THIS.

&&

The radar

The Knoxville radar (KMRX), 82 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Scott

When
April 19, 1:30 PM EST to 3:00 PM EST
Where
Scott County, 5 mi WSW of Gate City to 3 mi S of Gate City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.602, -82.663

Some roads were closed near Yuma due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827449.